Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 12, NWS Denver/Boulder, CO

August 1, 2019Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 1, 2019, 7:04 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2019, 7:04 PM MDT (01:04 UTC)
Expired
Aug 1, 2019, 11:44 PM MDT
In force
5 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 73 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:08 PM MDTHEAVY RAIN 38 Nne Punkin Center, CORAIN IN 1.5 HOURS, NICKEL-SIZE HAIL, SMALL BRANCHES BROKEN BY GUSTS, LOCALIZED FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2077 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WGUS55 KBOU 020104
FFWBOU
COC039-073-020400-
/O.NEW.KBOU.FF.W.0012.190802T0104Z-190802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
704 PM MDT Thu Aug 1 2019

The National Weather Service in Denver Colorado has issued a

* Flash Flood Warning for...
  Southeastern Elbert County in east central Colorado...
  Central Lincoln County in east central Colorado...

* Until 1000 PM MDT.

* At 704 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of southeastern
  Elbert and central Lincoln Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3887 10382 3919 10379 3918 10352 3885 10352

$$

RPK
3 follow-up statements
208 
WGUS75 KBOU 020202
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
802 PM MDT Thu Aug 1 2019

COC039-073-020400-
/O.CON.KBOU.FF.W.0012.000000T0000Z-190802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elbert CO-Lincoln CO-
802 PM MDT Thu Aug 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHEASTERN ELBERT AND CENTRAL LINCOLN COUNTIES...

At 800 PM MDT, Doppler radar indicated only light to moderate rain 
across the warned area. Up to three inches of rain fell earlier with 
water reported over Highway 71 along Middle Rush Creek. Flash 
flooding is expected to continue.

Flash flooding will remain over mainly rural areas of southeastern
Elbert and central Lincoln Counties.

This includes the following streams and drainages...Long Creek...Big
Sandy Creek...Antelope Creek...North Rush Creek...Lone Tree Creek...
Rush Creek...Middle Rush Creek...Mustang Creek...Apache Creek and
South Rush Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3887 10382 3919 10379 3918 10352 3885 10352

$$

RPK
251 
WGUS55 KBOU 020345
FFWBOU
COC039-073-020600-
/O.EXT.KBOU.FF.W.0012.000000T0000Z-190802T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
945 PM MDT Thu Aug 1 2019

The National Weather Service in Denver Colorado has extended the

* Flash Flood Warning for...
  Southeastern Elbert County in east central Colorado...
  Central Lincoln County in east central Colorado...

* Until midnight MDT.

* At 935 PM MDT, local law enforcement reported ongoing flooding 
  across the warned area. Between 3 and 4 inches of rain fell over 
  southeast Elbert and west-central Lincoln Counties earlier this 
  evening. Flash flooding continues on Highway 71 and other 
  county roads late this evening. 

* Flash flooding will remain over mainly rural areas of southeastern
  Elbert and central Lincoln Counties.

This includes the following streams and drainages...Long Creek...Big
Sandy Creek...Antelope Creek...North Rush Creek...Lone Tree Creek...
Rush Creek...Middle Rush Creek...Mustang Creek...Apache Creek and
South Rush Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding. Roads that have been closed may be washed out. 
Do not drive around barricades or road closure signs to try and 
cross water covered sections of road. 

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3887 10382 3919 10379 3918 10352 3885 10352

$$

DANKERS
135 
WGUS75 KBOU 020544
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
1144 PM MDT Thu Aug 1 2019

COC039-073-020554-
/O.CAN.KBOU.FF.W.0012.000000T0000Z-190802T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elbert CO-Lincoln CO-
1144 PM MDT Thu Aug 1 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ELBERT AND CENTRAL
LINCOLN COUNTIES IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3887 10382 3919 10379 3918 10352 3885 10352

$$

COOPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:29 PM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 1, 3:29 PM MDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
329 PM MDT Thu Aug 1 2019

.SHORT TERM...(This evening through Friday)
Issued at 245 PM MDT Thu Aug 1 2019

Plume of monsoonal moisture is pushing east across the forecast
area, with showers and storms becoming more numerous. Convection
has been a little slow to develop due to the abundant sky cover
over the high country. Strongest convection is now just developing
over the plains east of I-25 as expected, thanks to more sunshine
there.

This evolution will continue through the evening, with the
strongest storms developing and spreading east across the plains.
Convection will become more widespread there with the upslope
flow, moderate to high instability of MLCAPE near 2000 J/kg, and a
passing upper level disturbance bringing weak but deep lift. As
the low level jet strengthens this evening, we expect further
development into a Mesoscale Convective System (MCS) on the
eastern plains. Locally heavy rainfall and flash flooding threat
will continue there until about 10 PM - Midnight...see Hydrology
section below for more details. A couple severe storms expected
too, with wet microbursts and strong winds up to 60-70 mph
possible. Along the Front Range Foothills and I-25 Corridor, the
intensity of storms will be limited by instability. Brief heavy
rain can still be expected through the mid evening hours as
precipitable water values are quite high, near 1.25 inches. Storms
will be moving along at 15-20 mph here, so generally minor if any
flooding expected from a stronger storm moving through a burn
scar or urban area.

For later tonight, skies will generally clear from west to east as
the short wave passes and weak subsidence builds in.

On Friday, the latest data indicates a cap to remain in place
across most of the plains, so we'll reduce/remove chance of
storms over all of the plains. Main chance of afternoon storms
would stick to the higher elevations and mountains west and
southwest of Denver where cap should be broken thanks to elevated
heating source. Temperatures near normal.

.LONG TERM...(Friday night through Thursday)
Issued at 329 PM MDT Thu Aug 1 2019

The upper ridge will be centered right around the four corners
Friday night through Sunday night. The flow aloft will be light
and west-northwesterly. The QG Omega fields show subsidence in the
synoptic scale for much of the CWA Friday night. There is neutral
energy progged Saturday through Sunday, with a tad of weak upward
energy Sunday night. The low level winds look to be easterly
Friday evening, with normal drainage patterns kicking in
overnight. Decent east-southeasterlies are progged Saturday and
again Sunday with normal drainage patterns Saturday and Sunday
nights. Concerning moisture, precipitable water values are mostly
progged below 1.00 inch over much of the CWA Friday night into
Sunday morning. They come up a tad Sunday and Sunday night. The
surface dew points stay mainly in the 50s F over the plains for
the five periods, with a few lowers 60s along the eastern border.
There is fairly decent CAPE around over the mountains and
foothills Friday evening. For late day Saturday, the best CAPE is
over the southwestern and far eastern CWA. The decent CAPE on
Sunday is relegated to the high country. The QPF Fields show
measurable rainfall mainly over the mountains and foothills Friday
evening, late day Saturday and late day Sunday. For pops, will go
with "scattered"s over the mountains and foothills Friday
evening. Same for late day Saturday with the additions of the
Palmer Ridge. For late day Sunday, with go with "scattered"s for
the western 3/5ths of the CWA. For temperatures, Saturday's highs
are 1-2 C warmer than Friday's highs. Sunday's highs are about 2 C
warmer than Saturday's. For the later days, Monday through
Thursday, models keep the center of the upper ridge southwest of
Colorado through Tuesday, then due south of the state Wednesday
and Thursday. The ridge axis is over western Colorado on up into
Canada. The mid and upper level moisture is progged to stick
around and precipitable water values are generally above 1.00 inch
over the plains all four days. Temperatures stay right at
seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 245 PM MDT Thu Aug 1 2019

One batch of thunderstorms will move east out of the Denver area
airport before 00Z. The stronger storms in this batch would have
potential to produce wet microbursts and wind gusts around 45
knots. However, given the latest trends this main threat would
stay east and southeast of KDEN. There is some potential for
redevelopment of showers and a few thunderstorms thereafter, with
this activity lingering in the area til about 04Z-06Z. Those
would be weaker, but could still produce slight visibility
restriction and lower ceilings. After 06Z, skies will gradually
clear, but a small threat of local fog development toward 12Z.

&&

.HYDROLOGY...
Issued at 245 PM MDT Thu Aug 1 2019

All satellite imagery shows the monsoonal moisture plume shifting
east across the forecast area, coinciding with peak heating and
destabilization. Strongest storms have developed just east of the
I-25 Corridor, where bulk of instability exists and cap has been
broken. The main threat for more significant rainfall and flash
flooding will remain in that area this evening as favorable
parameters on the eastern plains include; lower to mid 60s surface
dewpoints, increasing easterly low level jet into the evening,
high PWs with values of 1.3-1.5 inches, deep warm cloud depth of
6,000-9,000 feet, and the expected development of an Mesoscale
Convective System (MCS). Storm totals of 2 to 4 inches are
possible from the stronger storms, with rainfall rates of 1 to 2
inches in about 30 minutes. Flash flooding will be possible
especially over locations that have received heavy rainfall over
the past couple of days, or those areas that see training storms
on the edge of the expected MCS. The Flash Flood Watch for a good
portion of the northeast Colorado plains from 4 PM to Midnight
looks on track.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ042-044>046-
048-049.

&&

SHORT TERM...Barjenbruch
LONG TERM...RJK
AVIATION...Barjenbruch
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Aug 1, 11:16 AM MDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MDT Thu Aug 1 2019

COZ030>051-021730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MDT Thu Aug 1 2019

...FLASH FLOOD WATCH MUCH OF THE PLAINS EAST OF THE I-25 CORRIDOR
4 PM UNTIL MIDNIGHT TONIGHT...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorms over the mountains and foothills will push eastward
across the plains this afternoon and evening. These storms will
be capable of producing heavy rainfall and flash flooding. The
greatest risk will be across the plains mainly east of line from
Greeley to Kiowa, but recent burn scars and urban areas closer to
the Front Range may also experience some flooding. The strongest
storms on the plains will also produce strong wind gusts up to 70
mph and some hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered afternoon and evening showers and thunderstorms are
expected over the mountains, foothills and adjacent plains Friday
through Sunday. The plains further east can expect a slight
chance of late day storms. Moisture is forecast to increase later
Sunday continuing through mid next week, so afternoon and evening
showers and thunderstorms will be likely. Heavy rainfall will be
the main threat with this pattern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 1 PM.

In the hours before

Local storm report, Aug 1, 5:21 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
521 PM MDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND GST     6 W ELBERT              39.22N 104.65W
08/01/2019  M62 MPH          ELBERT             CO   AWOS

            AWOS STATION KMNH MONUMENT ELBERT.

&&
Local storm report, Aug 1, 5:42 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
542 PM MDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             10 SSW STERLING         40.50N 103.29W
08/01/2019  M1.50 INCH       LOGAN              CO   TRAINED SPOTTER

            SPOTTER M577 ON THE ROAD.

&&
Local storm report, Aug 1, 6:02 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
602 PM MDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       7 ENE KUTCH             38.95N 103.76W
08/01/2019  M1.94 INCH       ELBERT             CO   TRAINED SPOTTER

            1.94 INCHES OF RAIN IN ABOUT 45 MINUTES,
            PEA-SIZED HAIL, PEAK GUST OF 45 MPH.

&&
Local storm report, Aug 1, 6:26 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
626 PM MDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HEAVY RAIN       6 SE LIMON              39.22N 103.60W
08/01/2019  M1.20 INCH       LINCOLN            CO   TRAINED SPOTTER

            1.2 INCHES OF RAIN IN ABOUT 30 MINS.

&&
Local storm report, Aug 1, 6:37 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
637 PM MDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND GST     8 NNE AKRON             40.27N 103.16W
08/01/2019  E60 MPH          WASHINGTON         CO   TRAINED SPOTTER

            UP TO 4 INCH DIAMETER BRANCHES WERE BEING
            RIPPED OFF TREES. 0.8 INCHES OF RAIN WERE
            MEASURED IN 40 MINS.

&&
Local storm report, Aug 1, 6:47 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
647 PM MDT THU AUG 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     2 NNW PLATNER           40.19N 103.08W
08/01/2019  E60 MPH          WASHINGTON         CO   TRAINED SPOTTER

            SNAPPED BRANCHES 3 INCHES AND LARGER,
            KNOCKED DOWN AND POSSIBLY BROKE CROPS.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:21 PM MDTSevere Thunderstorm WarningBOUWashington24 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.